SESSION TITLE: Student/Resident Case Report Poster - Diffuse Lung Disease
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM
INTRODUCTION: We present a case of a former heroin user on oral methadone therapy presenting with shortness of breath, anasarca, and no evidence of cardiac failure.
CASE PRESENTATION: A 52-year old male with past medical history of polysubstance dependence on alcohol, crack cocaine, and heroin on oral Methadone maintenance dose for past six weeks presented with worsening swelling of the feet, legs, thighs, scrotum, and abdomen for three weeks. The edema is associated with orthopnea, increased abdominal girth, 20 lbs weight gain in past one month, and dyspnea at rest & exertion. Pertinent positives include intermittent chills, nausea, palpitations and diaphoresis related to heroin withdrawal. Otherwise, a comprehensive review of systems was negative. Social history is remarkable for former use of crack cocaine, heroin, alcohol and tobacco. On exam, vital signs are within normal limits (WNL). There is bibasilar rales, abdominal distension, large scrotum, swollen thighs, legs and feet with 2+ tender pitting edema. Exam of other systems were WNL. Comprehensive metabolic panel, complete blood count, thyroid & liver function tests, hepatitis A, B & C and HIV were WNL. Urinalysis was negative for proteinuria. Pro-BNP was 192. Chest x-ray showed bilateral pulmonary edema. Electrocardiogram and transthoracic echocardiogram were WNL. Abdominal ultrasound showed no ascites, cirrhosis, ductal dilatation, or renal pathology. CT abdomen pelvis with contrast showed patent portal and renal veins. Venous doppler of bilateral lower extremities showed no thrombosis. Management consisted of replacement of Methadone with Buprenorphine/Naloxone and continuous infusion of Furosemide for 2 days. The anasarca & pulmonary edema improved within 48 hours of admission.